Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Left Thigh Completely Numb/Now 4 days ALIF Post OP still have numbness and deep cold and hot sensati

edited 12/22/2014 - 6:16 AM in Recovering from Surgery
I am 4 days Post OP ALIF - L5-S1 fusion with bone graft.
On December 6th - prior to surgergy-my left thigh became numb after I had an incident with losing my bowels. It was the weekend so I had to have my surgeon paged. His nurse returns my call and assessed the situation over the phone. She said that losing my bowels may just be an isolated incident but if it happened again to go to the ER for another MRI. Since I was scheduled for surgery and the intense pain I was having not only from the L5-S1 but also the deep pain and numbness in my left leg to up my dosage on the Oxycontin 10mg tabs to 3 times per day and told me the specific times to take them.
The night I was discharged from the hospital (December 18th) the deep pain and numbness started again except this time there is either a deep cold or deep hot pain like my leg is on fire.
I am doing all of my PT at home like I was instructed as well as following the discharge instructions to a 'T'.
Paged the surgeon yesterday as I wanted to give it a few days to see if it would subside but it didn't. The nurse called me back stating it should go away which is when I told her it is very painful along with the cold and hot sensations. She called in a steroid called Dexamethasone 4mg tabs and said that will treat any inflammation.

I expressed my concerns with not being able to control my pain levels not only from left leg issue but post surgical pain. I fully understand there will be pain after a surgery like this. I work in the medical billing and coding field and read surgical notes....chart notes all day long so I am very familiar with surgical cases. I asked if she could up one of my pain meds and she said no because it would be harder to get me off of them. I was onky asking for a dosage increase until my post op visit. I don't understand why I should have to be this uncomfortable considering the symptoms with my left thigh.

My anxiety and stress are through the roof. I cant upset my parents who are my caregivers through this because they have already been caused stress and anxiety because of the entire back issue/surgery.
Lost and don't know what to do. I am in tears and I feel like the surgeon and the nurse think I am a poor patient. I am to the point to where I don't even want to get out of bed. I am on the same pain meds and same dosage prior to surgery.
At a complete loss and I am very emotional so I am going to lay down.

Open to any advice and thank you for listening.



  • so perhaps calling and asking to speak to the surgeon, if the steroids don't help in a few days, might be a better option and asking about perhaps using one of the medications used to treat nerve related pain.
    It is common for nerve pain to flare up sometime after surgery, and it usually resolves on it's own given some time.
    Laying in bed is a bad decision, and will only contribute to making your recovery harder.
  • A few times over my surgery and recovery. It's a mental game just as much it is physical.
    Hang in there..... It's still early days.
  • Thank you for the advice and encouragement. I have called my surgeon and not much help. I take gabapentin 4 times per day.
  • sandisandi Posts: 6,343
    edited 12/28/2014 - 3:49 AM
    Did you make the surgeon aware of the bowel issues? Gabapentin dosages are different and can range from 100 mg to 3600 mg per day, so if you are not getting enough relief from your current dosage, you may want to discuss increasing the dosage slowly until you do get some relief.
    The bowel issues are concerning though........it is not normal to loose control over your bowels. Are you experiencing other symptoms, such in numbness in new or different areas, including the buttocks , inner thighs, genital area? Are you also experiencing difficulty urinating or emptying your bladder completely? http://www.spine-health.com/conditions/lower-back-pain/cauda-equina-syndrome
  • I am currently taking 4 - 300mg capsules per day.

    The loss of bowels happened about 10-12 days before surgery. Along with that is when my left thigh, buttocks, saddle area became numb. I have not had a bowel episode after having surgery (December 17, 2014). Since surgery the thigh is so numb i experience severe cold and/or hot sensations. The most annoying part of it is the deep intense itch.

    I also have trouble emptying my bladder. My brain tells me that I have to go however I have to sit there and wait until i am done.

    NS is aware of both issues and I have another MRI scheduled for tomorrow afternoon.

    My bladder has been an issue for over 6 months. My brain tells me i have a full bladder however i typically have to give it a little nudge and let it flow at its own pace.

    My NS

Sign In or Register to comment.